MAUDE Adverse Event Report: AGA MEDICAL CORPORATION AMPLATZER TORQVUE DELIVERY SYSTEM; CATHETER, PERCUTANEOUS

AGA MEDICAL CORPORATION AMPLATZER TORQVUE DELIVERY SYSTEM; CATHETER, PERCUTANEOUS
Model Number 9-ITV10F45/80
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Air Embolism (1697); Low Blood Pressure/ Hypotension (1914); Paralysis (1997); Seizures (2063); Decreased Respiratory Rate (2485)
Date of Event 01/22/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An event of air embolism was reported.A more comprehensive assessment could not be performed since the device was not returned for analysis.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed and the product met all specifications at the time of commercialization.Based on the information received, the cause of the reported incident could not be conclusively determined.
 
Event or Problem Description
On (b)(6) 2020, an amplatzer pfo occluder was selected for implant in a (b)(6) male with a comorbidity of cerebral infarction.During the implant procedure the patient was under local anesthesia and sedative, but hypopnea and a decrease in blood pressure were observed.During the procedure the physician used an amplatzer torqvue delivery system (lot#6960433) and upon withdrawal of the dilator from the delivery sheath, the patient snored loudly and inferior lead, st elevation, and additional blood pressure decrease were confirmed on the ecg monitor.An air bubble entered upon withdrawal of the sheath causing an air embolus in the coronary artery.The physician suspects that air came into the sheath when connecting the loading assembly to the sheath and the lack of a hemostasis valve being on the sheath can allow for air to enter.The patient was immediately put under general anesthesia for stabilizing their blood pressure.There was no neural problem and the patient¿s blood pressure and breathing stabilized, therefore the pfo was successfully deployed in the patient¿s defect.Due to the following events, there was a 30 minute delay in the procedure.During extubation the patient experienced a seizure thought to be due to the hypotension and low cerebral blood flow.Ct and mri were used to confirm that there was no new cerebral infarction or vascular occlusion in the patient.The patient was administered anticoagulant and anticonvulsant.The seizure was eliminated, but the patient became paralyzed on the left side of the body.Over the next few days the patient gradually improved with the medication given and rehabilitation.On (b)(6) 2020 the patient was transferred to another hospital specializing in rehabilitation and on (b)(6) 2020 the patient recovered and was discharged.
 
Additional Manufacturer Narrative
An event of air embolism was reported.A more comprehensive assessment could not be performed since the device was not returned for analysis.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed and the product met all specifications at the time of commercialization.Based on the information received, the cause of the reported incident could not be conclusively determined.While air embolism is a known potential adverse event per the instructions for use (ifu) artmt100092315 rev.B, the warnings section states "remove the dilator and sheath from the patient slowly to prevent an ingress of air." the following ifu steps are intended to mitigate risk of potential ingress of air: 9.Allow blood backflow to purge any air from the sheath.10.Attach the hemostasis valve to the proximal end of the loader and flush with sterile saline.12.Attach the distal end of the loader to the proximal end of the sheath.Turn the rotating luer on the loader clockwise to lock the components together.Remember to close the stopcock on the hemostasis valve.

Brand Name
AMPLATZER TORQVUE DELIVERY SYSTEM
Common Device Name
CATHETER, PERCUTANEOUS
Manufacturer (Section D)
AGA MEDICAL CORPORATION
5050 nathan lane north
plymouth MN 55442
MDR Report Key10121121
Report Number2135147-2020-00252
Device Sequence Number2143024
Product Code DQY
UDI-Device Identifier00811806010878
UDI-Public00811806010878
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K072313
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/16/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2022
Device Model Number9-ITV10F45/80
Device Catalogue Number9-ITV10F45/80
Device Lot Number6960433
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 05/09/2020
Supplement Date Received by Manufacturer06/25/2020
Initial Report FDA Received Date06/04/2020
Supplement Report FDA Received Date07/16/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age63 YR
Patient Weight65